Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Uniform convergent expansions of integral transforms


Authors: José L. López, Pablo Palacios and Pedro J. Pagola
Journal: Math. Comp. 90 (2021), 1357-1380
MSC (2020): Primary 41A58, 41A80, 44A05, 33F05
DOI: https://doi.org/10.1090/mcom/3601
Published electronically: January 26, 2021
MathSciNet review: 4232227
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: Several convergent expansions are available for most of the special functions of the mathematical physics, as well as some asymptotic expansions [NIST Handbook of Mathematical Functions, 2010]. Usually, both type of expansions are given in terms of elementary functions; the convergent expansions provide a good approximation for small values of a certain variable, whereas the asymptotic expansions provide a good approximation for large values of that variable. Also, quite often, those expansions are not uniform: the convergent expansions fail for large values of the variable and the asymptotic expansions fail for small values. In recent papers [Bujanda & all, 2018-2019] we have designed new expansions of certain special functions, given in terms of elementary functions, that are uniform in certain variables, providing good approximations of those special functions in large regions of the variables, in particular for large and small values of the variables. The technique used in [Bujanda & all, 2018-2019] is based on a suitable integral representation of the special function. In this paper we face the problem of designing a general theory of uniform approximations of special functions based on their integral representations. Then, we consider the following integral transform of a function $g(t)$ with kernel $h(t,z)$, $F(z)\coloneq \int _0^1h(t,z)g(t)dt$. We require for the function $h(t,z)$ to be uniformly bounded for $z\in \mathcal {D}\subset \mathbb {C}$ by a function $H(t)$ integrable in $t\in [0,1]$, and for the function $g(t)$ to be analytic in an open region $\Omega$ that contains the open interval $(0,1)$. Then, we derive expansions of $F(z)$ in terms of the moments of the function $h$, $M[h(\cdot ,z),n]\coloneq \int _0^1h(t,z)t^ndt$, that are uniformly convergent for $z\in \mathcal {D}$. The convergence of the expansion is of exponential order $\mathcal {O}(a^{-n})$, $a>1$, when $[0,1]\in \Omega$ and of power order $\mathcal {O}(n^{-b})$, $b>0$, when $[0,1]\notin \Omega$. Most of the special functions $F(z)$ having an integral representation may be cast in this form, possibly after an appropriate change of the integration variable. Then, special interest has the case when the moments $M[h(\cdot ,z),n]$ are elementary functions of $z$, because in that case the uniformly convergent expansion derived for $F(z)$ is given in terms of elementary functions. We illustrate the theory with several examples of special functions different from those considered in [Bujanda & all, 2018-2019].


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2020): 41A58, 41A80, 44A05, 33F05

Retrieve articles in all journals with MSC (2020): 41A58, 41A80, 44A05, 33F05


Additional Information

José L. López
Affiliation: Departmento de Estadística, Informática y Matemáticas and INAMAT$^2$, Universidad Pública de Navarra, Navarra, Spain
ORCID: 0000-0002-6050-9015
Email: jl.lopez@unavarra.es

Pablo Palacios
Affiliation: Departmento de Estadística, Informática y Matemáticas and INAMAT$^2$, Universidad Pública de Navarra, Navarra, Spain
ORCID: 0000-0002-3123-2889
Email: pablo.palacios@unavarra.es

Pedro J. Pagola
Affiliation: Departmento de Estadística, Informática y Matemáticas and INAMAT$^2$, Universidad Pública de Navarra, Navarra, Spain
MR Author ID: 806866
Email: pedro.pagola@unavarra.es

Keywords: Convergent expansions, uniform expansions, integral transforms, special functions
Received by editor(s): October 29, 2019
Received by editor(s) in revised form: June 3, 2020, and September 2, 2020
Published electronically: January 26, 2021
Additional Notes: This research was supported by the Spanish Ministry of Economía y Competitividad, project MTM2017-83490-P. The Universidad Pública de Navarra is acknowledged for its financial support.
Article copyright: © Copyright 2021 American Mathematical Society